Hail, Red Willow
- When
- June 14, 4:04 PM CST
- Where
- Red Willow County, 0.69 mi S of Danbury
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -100.400
Estimated wind gusts of 40 - 50 MPH.
During the mid afternoon, thunderstorms began to quickly develop across parts of extreme Southwest Nebraska with large hail being the primary threat with these storms. The largest hail reported was half dollar size near McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the mid afternoon, thunderstorms began to quickly develop across parts of extreme Southwest Nebraska with large hail being the primary threat with these storms. The largest hail reported was half dollar size near McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 2:35 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT THU JUN 14 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 225 PM MDT THU JUN 14 2012 COMPLICATED FORECAST FOR LATE THIS AFTERNOON AND EVENING WITH STALLED COLD FRONT ACROSS THE CWA AND THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP BY 21Z. CURRENT VAPOR IMAGERY SHOWS COMPACT UPPER LEVEL TROUGH MOVING INTO MANITOBA WITH VORT MAX MOVING THROUGH NORTH DAKOTA. ANOTHER WAVE MOVING THROUGH THE SOUTHERN ROCKIES WILL IMPACT THE REGION LATE THIS AFTERNOON AND EVENING. AT THE SURFACE...COLD FRONT HAS SAGGED INTO THE CWA AND CURRENTLY STALLED ALONG A LINE FROM ABOUT MCCOOK NEBRASKA TO LAMAR COLORADO AND WILL BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT DEVELOPMENT TO BEGIN ALONG CONVERGENCE ZONE NEAR TRENTON AND WORK SOUTHWARD ALONG FRONT. SURFACE OBS IMPLY THAT WINDS ARE BEGINNING TO BACK ACROSS THE NORTHEAST CWA WITH MESOLOW DEVELOPING IN THE NORTHWEST CORNER OF KANSAS. THIS WILL ALLOW FOR INCREASED CONVERGENCE ALONG THE FRONTAL BOUNDARY. CAP HAS QUICKLY BEGUN TO ERODE AS DAYTIME HEATING HAS HELPED TO MIX OUT THE BOUNDARY LAYER. DEEP LAYER MOISTURE PROFILE WITH SURFACE DEW POINTS IN THE 50S AND 60S ACROSS THE CWA HAS CONTRIBUTED TO A VERY UNSTABLE AIR MASS ACROSS KANSAS AND NEBRASKA. WITH PRECIPITABLE WATER VALUES OF 1-1.5 INCHES AND RELATIVELY WEAK FLOW ALOFT...STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH WILL LEAD TO FLOOD ISSUES ALONG THE CONVECTIVE LINE. IN ADDITION...SIGNIFICANT CAPE VALUES OF 3000-4000 J/KG WILL ALLOW FOR STRONG UPDRAFTS AND THE PRODUCTION OF LARGE HAIL. STORMS WILL MOVE EASTWARD THROUGH THIS EVENING. FRIDAY BRINGS ANOTHER CHANCE FOR THUNDERSTORMS AS LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANTLY AVAILABLE AND ANOTHER SHORTWAVE TROUGH AND PACIFIC COLD FRONT APPROACH THE REGION. CYCLOGENESIS WILL DEVELOP ACROSS NEW MEXICO BY TOMORROW AFTERNOON AND WILL ALLOW FOR UPSLOPE FLOW PATTERN ALONG THE HIGH PLAINS. GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND FROM NORTHEAST COLORADO NORTH INTO THE BLACK HILLS OF SOUTH DAKOTA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 225 PM MDT THU JUN 14 2012 AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE WEST FRIDAY EVENING. MODELS SHOW THE BEST INSTABILITY TO BE JUST AHEAD OF THE UPPER LEVEL TROUGH ALONG AND WEST OF THE COLORADO BORDER. THERE IS ALSO A SURFACE TROUGH JUST SOUTH OF THE AREA WHICH MAY ALSO SERVE AS A FOCUS FOR CONVECTION...SO WILL EXTEND PRECIP. CHANCES SOUTH TOWARD THE TRIBUNE AND LEOTI AREA. FURTHER EAST OF THE COLORADO BORDER POINT SOUNDINGS SHOW A WEAK CAP IN PLACE SO WILL KEEP AREAS FURTHER EAST DRY FOR THE EARLY EVENING. DURING THE LATE EVENING THE SHORT WAVE TROUGH CONTINUES TO PROGRESS EAST AS DOES THE AXIS OF INSTABILITY. AS THE LOW LEVEL JET STRENGTHENS 850-700MB THETA-E CONVERGENCE DEVELOPS OVER THE CENTRAL PART OF THE AREA. POINT SOUNDINGS SATURATE DOWN TO 850MB OR SO. WITH THE ADDED LIFTING OF THE LOW LEVEL JET AND INCREASED MOISTURE...THIS SHOULD BE THE BEST PERIOD FOR PRECIPITATION SO HAVE INCREASED PRECIP. CHANCES SOME DURING THE LATE EVENING. DURING THE OVERNIGHT PERIOD THE SHORT WAVE TROUGH PROGRESSES EASTWARD...EXITING THE AREA DURING THE EARLY MORNING. A COLD FRONT WILL MOVE INTO THE TRI-STATE AREA BEHIND THE SHORT WAVE TROUGH. WITH POINT SOUNDINGS SHOWING A DRYING TREND WILL HAVE PRECIP. CHANCES DECLINE THROUGH THE REST OF THE NIGHT. SATURDAY WILL LEAVE IN SOME SLIGHT CHANCES FOR THE MORNING OVER THE MCCOOK TO HILL CITY AREA AS THE UPPER LEVEL SHORT WAVE TROUGH EXITS THE AREA. THERE WILL BE SOME LINGERING MOISTURE FOR LIFTING ALONG THE COLD FRONT TO WORK WITH. THE COLD FRONT WILL EXIT THE AREA AROUND NOON...STALLING JUST SOUTH OF THE AREA DURING THE AFTERNOON. DURING THE AFTERNOON AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE WESTERN PART OF THE AREA. AN INSTABILITY AXIS WILL DEVELOP ALONG THE COLORADO BORDER WITH MINIMAL CINH WHICH WILL ALLOW THUNDERSTORMS TO DEVELOP AHEAD OF THE UPPER LEVEL TROUGH. MODELS ALSO SHOW AN AREA OF SURFACE CONVERGENCE IN THE WIND FIELD CO-LOCATED WITH THE INSTABILITY AXIS WHICH SHOULD SERVE AS A FOCUS FOR STORM DEVELOPMENT. THE STALLED FRONT SOUTH OF THE AREA WILL ALSO SERVE AS A FOCUS FOR CONVECTION DURING THE LATE AFTERNOON SO HAVE EXTENDED THE PRECIP. CHANCES FROM THE COLORADO BORDER EAST TOWARD LEOTI AND HILL CITY. TRAINING THUNDERSTORMS MAY DEVELOP AROUND THE TRIBUNE TO HILL CITY AREA DUE TO THE MEAN FLOW RUNNING PARALLEL TO THE STALLED FRONT JUST SOUTH OF THE AREA. SATURDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH THE AREA. MODELS DISAGREE WITH THE TIMING OF SHORT WAVE TROUGH. THE NAM/SREF/ECMWF MOVE THE TROUGH THROUGH FASTER WHILE THE GFS MOVES THE TROUGH THROUGH SLOWER. WILL SIDE WITH THE CONSENSUS AND KEEP THE WEST HALF OF THE AREA DRY WITH SOME PRECIP. CHANCES OVER THE EAST DURING THE OVERNIGHT HOURS BEFORE THE SHORT WAVE TROUGH EXITS DURING THE EARLY MORNING HOURS. FOR THE SUNDAY THROUGH THURSDAY PERIOD A LONG WAVE TROUGH WILL REMAIN JUST NORTH OF THE AREA. ON TUESDAY AN UPPER LEVEL SHORT WAVE TROUGH WILL DEEPEN OVER THE GREAT BASIN...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST. TUESDAY NIGHT A SHORT WAVE TROUGH WILL MOVE THROUGH THE AREA ACROSS A DRY LINE. THIS WILL LEAD TO PRECIPITATION CHANCES FOR THE EASTERN PART OF THE AREA. WEDNESDAY THERE WILL BE SOME LINGERING PRECIP. CHANCES IN THE FAR EAST AS THE SHORT WAVE TROUGH DEPARTS THE AREA. A COLD FRONT WILL MOVE IN WEDNESDAY NIGHT....GIVING THE AREA THE BEST SHOT AT PRECIP. CHANCES FOR NEXT WEEK. BEHIND THE FRONT THE LONG WAVE TROUGH AXIS WILL MOVE THROUGH THE AREA...BRINGING PRECIP. CHANCES TO AN END. THERE MAY BE A FEW LINGERING PRECIP. CHANCES OUT EAST AND SOUTH BEFORE THE FRONT AND TROUGH AXIS EXIT THE AREA THURSDAY MORNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1146 AM MDT THU JUN 14 2012 MAIN CONCERN FOR PREVAILING TAF PERIOD WILL BE THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. FRONT HAS MOVED THROUGH KGLD WITH WINDS SWITCHING AROUND TO THE NORTHWEST BEHIND THE FRONT. EXPECT MAIN CONVECTIVE LINE TO INITIATE BETWEEN 20-21Z ALONG THE FRONTAL ZONE. MOST OF THE CONVECTION WILL OCCUR SOUTH AND EAST OF KGLD AND MOVE EASTWARD. HAVE ADDED A VCTS FOR KGLD IN CASE INITIATION BEGINS FURTHER WEST THAN EXPECTED. WINDS WILL BE GUSTY AFTER THE FRONT PASSES AND BECOME LIGHT OVERNIGHT. BUFKIT SOUNDINGS BRING STRATUS DECK INTO BOTH TERMINALS BY TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...PM LONG TERM...JTL AVIATION...PMM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT THU JUN 14 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT THU JUN 14 2012 /1137 AM CDT THU JUN 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT...MAINLY EAST OF THE COLORADO KANSAS BORDER. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON THROUGH EVENING ACROSS MUCH OF THE AREA AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA FROM THE WEST. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED SATURDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 N LUDELL 39.95N 100.96W
06/14/2012 E1.75 INCH RAWLINS KS PUBLIC
HAIL STILL FALLING. GROUND WHITE WITH PEA TO GOLF BALL
SIZE HAIL.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 NNE LUDELL 39.97N 100.89W
06/14/2012 M1.00 INCH RAWLINS KS PUBLIC
ESTIMATED LOCATION OF REPORT.
0330 PM HAIL 9 NNE LUDELL 39.97N 100.89W
06/14/2012 E1.00 INCH RAWLINS KS PUBLIC
ESTIMATED LOCATION OF REPORT.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N LUDELL 39.91N 100.96W
06/14/2012 E1.75 INCH RAWLINS KS TRAINED SPOTTER
DIME SIZE HAIL STILL FALLING.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL DANBURY 40.04N 100.40W
06/14/2012 E1.00 INCH RED WILLOW NE TRAINED SPOTTER
ESTIMATED 40-50 MPH WINDS.
&&
LUNDQUISTThe Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 hail. Local standard time, as filed.
Estimated wind gusts of 40 - 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384426, 384427.